Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

146 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes constipation while on pain medication in an elderly person?

Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 16540 Questions

default
Posted on Fri, 3 Aug 2018 in Digestion and Bowels
Question: Am 75 yrs. On pain meds and constipation is not unusual especially if I don't stay ahead of it. I CAN GO a week without a bowl movement. This time I am plugged. I've been trying for 24 hours. It is excruating and doesn't move. I get a littlewatery diareha but that is all. I drank a bottle of mag citrate Las night.still nothing. Can I do anything at home. Money is a problem. I can't pay the Dr XXXXXXX 20%. What is the procedure in the era. No blood. But my fear end is raw and when my bowel tries to push It hurts like h!!!.
doctor
Answered by Dr. T Chandrakant 23 minutes later
Brief Answer:
As discussed in details below.

Detailed Answer:
Hi.
Thanks for your query.
Noted the history and understood the concerns.
With the history you have noted it looks that there is development of fissure in ano due to try to push by a hard stool.
I can understand the agony you must be going through.
You have already taken Mag Citrate.
I would advise you the following in such a situation, please try these out and let me know the results:
Push 2 Glycerine suppositories per-rectally as per the instruction on the foil and see the results.
Take a Sitz bath in a tub with warm water. This will help to sooth the area.
Apply Xylocaine or Lidocaine Jelly (if available as OTC) locally to anal area.
If these things fail you can try ready-to-use enema.
Relax at the moment. Do not force too much as it will increase pain - discomfort - spasm and hence make passing of stool more difficult.

Please give feedback.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on